FDA warns of acetaminophen causing severe skin reactions

The Pediatric Insider

© 2013 Roy Benaroch, MD

I’ve said in many times here, but it’s worth saying again: any medicine (any real medicine, let’s leave placebos out of this) can cause adverse reactions, and sometimes serious adverse reactions. Even good old Tylenol (acetaminophen), said the FDA in a warning this week.

It’s not time to panic. Serious skin reactions to acetaminophen are really, really rare—the FDA’s warning mentioned 107 serious skin reactions, including 12 deaths, from 1969 to 2012. Considering that millions of doses of acetaminophen are given to children yearly, your child’s risk of this kind of reaction is miniscule.

Still, acetaminophen, like any other drug, really should only be used if needed. It’s great for reducing fever—but that’s really only necessary if the child isn’t feeling well. Fever itself is harmless. But I do recommend using acetaminophen (or ibuprofen after age 6 months) is a child with a fever feels sick and uncomfortable. Acetaminophen is also effective for treating pain, and can safely and effectively be given even before painful experiences, or regularly for a few days when you know there is going to be pain.

About those skin reactions: almost any drug can rarely cause serious skin reactions that can lead to significant skin loss, almost like a large burn. These reactions are probably more common with anti-epilepsy medications and some antibiotics (like Bactrim), though even then they’re quite rare. Still, the most important steps are to 1) avoid medication unless it’s needed; and 2) if there is a worrisome rash, stop taking the medication. The medicine-rashes that are most serious include blistering or painful skin, or reactions that include the lips or eyes, or any widespread rash that’s worsening. If your child has a rash on a medication, contact the prescribing doctor’s office to discuss what you’re seeing and whether stopping the medication is needed. When in doubt, it’s usually best to stop the medicine—though of course that depends on what the medication is for. Call or see your own doctor for advice.

Even though it’s overall a very safe and useful medications, there are other rare problems with acetaminophen. Even relatively small overdoses can cause severe liver toxicity, especially in those with pre-existing liver disease. And there are some links to the use of acetaminophen and asthma (though this is still unclear.)

The FDA is going to require a warning about these skin reactions on all prescription medicines containing acetaminophen, and will “request” that manufacturers include this warning on over-the-counter preparations. That label is going to get crowded!

Advertisements
Explore posts in the same categories: In the news

Tags: , , ,

You can comment below, or link to this permanent URL from your own site.

4 Comments on “FDA warns of acetaminophen causing severe skin reactions”

  1. Jmcvw Says:

    While I agree with your article, I feel it needs a slight addition.
    Namely at the part about the worrisome skin-rash, you might add “…shortly after starting the medication,…”. Right now it could seem that you are recommending people to stop any medication at the first sign of any skin-rashes, regardless of the timeframe.
    People should check if any medication was started recently; if that is not the case, a rash is -most likely- not related to any medication their child is already using.

    It’s not a big problem as you still recommend to call the doctor who prescribed the medicine (or a family physician), so in the end people will receive the correct advice for their situation.

    I realise that skin-reactions might occur much later during treatment with certain medication, but I assumed that in this case you were referring to a more acute/short-term setting! (Please correct me if I’m wrong here)

    With best regards,

    a Dutch medical student (who enjoys reading your articles)

    Like

  2. Dr. Roy Says:

    Unfortunately the most serious skin reactions, including Stevens-Johnson syndrome, can occur any time after a medication has been started. So any blistery-looking or painful rash that occurs while taking medication has to be taken seriously, even if it begins months or years after the medication was started.

    Like

  3. Jmcvw Says:

    I see; but considering the rarity of such occurences as opposed to a “regular” rash, would you recommend patients to immediately stop every medicine they currently use at the slightest sign of a rash?

    I would personally be inclined to contact my/a physician before altering any therapies, unless the onset of the rash was very directly related to the onset of a new therapy.

    Of course a physician should be consulted in any case, should a worrisome rash occur, to guard against those serious cases such as the Stevens-Johnson syndrome you mentioned.

    In any case, thank you for your reply!

    Like

  4. Dr. Roy Says:

    I have not recommended that anyone stop any medicine. I have recommended that people contact their own physicians for advice.

    Like


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: